Alert archive / Wisconsin / Storm Warnings in 2019

Storm Warning 1, NWS Green Bay, WI

February 23, 2019

NWS Green Bay, WI issued this storm warning at Feb 23, 2019, 8:57 PM CST. It took effect at Feb 24, 2019, 9:00 AM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2019, 8:57 PM CST (02:57 UTC)
In effect from
Feb 24, 2019, 9:00 AM CST
Expired
Feb 24, 2019, 8:56 PM CST
In force
12 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

087 
WHUS73 KGRB 240257
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
857 PM CST Sat Feb 23 2019

LMZ541>543-241100-
/O.UPG.KGRB.GL.W.0004.190224T1500Z-190225T1200Z/
/O.NEW.KGRB.SR.W.0001.190224T1500Z-190225T0300Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
857 PM CST Sat Feb 23 2019

...STORM WARNING IN EFFECT FROM 9 AM TO 9 PM CST SUNDAY...

The National Weather Service in Green Bay has issued a Storm
Warning, which is in effect from 9 AM to 9 PM CST Sunday. This
replaces the Gale Warning. 

* WINDS...West gales to 40 knots with storm force gusts to 55
  knots.  

* WAVES...There is a considerable amount of ice on Lake 
  Michigan, which will be moved about by the strong winds. The 
  ice will prevent or limit wave formation if and when it moves 
  into the nearshore waters. Ice free areas could see waves of 3 
  to 5 feet. 

* ADDITIONAL INFORMATION...There will be a lull in the winds
  tonight as the storm center tracks right across the area. West 
  gales will develop quickly Sunday morning once the storm center 
  passes through to the northeast. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Storm Warning means winds near 50 knots or greater are
expected.  Recreational boaters should remain in port, or take
shelter until winds and waves subside.  Commercial vessels should
prepare for very strong winds and dangerous sea conditions, and
consider remaining in port or taking shelter in port until winds
and waves subside.

&&

$$
3 follow-up statements
915 
WHUS73 KGRB 241613
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1013 AM CST Sun Feb 24 2019

LMZ541>543-250015-
/O.CON.KGRB.SR.W.0001.000000T0000Z-190225T0300Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1013 AM CST Sun Feb 24 2019

...STORM WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WINDS...West gales to 40 knots with storm force gusts to 55 
  knots. 

* WAVES...There is a considerable amount of ice on Lake 
  Michigan, which will be moved about by the strong winds. The 
  ice will prevent or limit wave formation if and when it moves 
  into the nearshore waters. Ice free areas could see waves of 3 
  to 5 feet. 

* ADDITIONAL INFORMATION...There will be a lull in the winds 
  tonight as the storm center tracks right across the area. West 
  gales will develop quickly Sunday morning once the storm 
  center passes through to the northeast. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Storm Warning means winds near 50 knots or greater are
expected.  Recreational boaters should remain in port, or take
shelter until winds and waves subside.  Commercial vessels should
prepare for very strong winds and dangerous sea conditions, and
consider remaining in port or taking shelter in port until winds
and waves subside.

&&

$$
671 
WHUS73 KGRB 242022
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
222 PM CST Sun Feb 24 2019

LMZ541>543-250430-
/O.CON.KGRB.SR.W.0001.000000T0000Z-190225T0300Z/
/O.NEW.KGRB.UP.W.0005.190225T0000Z-190225T1800Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
222 PM CST Sun Feb 24 2019

...STORM WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...
...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 6 PM THIS EVENING
TO NOON CST MONDAY...

The National Weather Service in Green Bay has issued a Heavy
Freezing Spray Warning, which is in effect from 6 PM this evening
to noon CST Monday. 

* WINDS...West gales to 40 knots with storm force gusts to 55  
  knots.

* WAVES...There is a considerable amount of ice on Lake 
  Michigan, which will be moved about by the strong winds. The 
  ice will prevent or limit wave formation if and when it moves 
  into the nearshore waters. Ice free areas could see waves of 3 
  to 5 feet. 

* HEAVY FREEZING SPRAY...Heavy freezing spray is expected at times
  tonight and Monday, especially toward the open waters of Lake 
  Michigan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Storm Warning means winds near 50 knots or greater are
expected.  Recreational boaters should remain in port, or take
shelter until winds and waves subside.  Commercial vessels should
prepare for very strong winds and dangerous sea conditions, and
consider remaining in port or taking shelter in port until winds
and waves subside.

A Heavy Freezing Spray Warning means heavy freezing spray is
expected to rapidly accumulate on vessels.  These conditions can
be extremely hazardous to navigation.  It is recommended that
mariners not trained to operate in these conditions, or vessels
not properly equipped, remain in port or avoid the warning area.

&&

$$
653 
WHUS73 KGRB 250256
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
856 PM CST Sun Feb 24 2019

LMZ541>543-251100-
/O.CAN.KGRB.SR.W.0001.000000T0000Z-190225T0300Z/
/O.CON.KGRB.UP.W.0005.000000T0000Z-190225T1800Z/
/O.NEW.KGRB.GL.W.0005.190225T0300Z-190225T1000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
856 PM CST Sun Feb 24 2019

...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL NOON CST
MONDAY...
...GALE WARNING IN EFFECT UNTIL 4 AM CST MONDAY...
...STORM WARNING IS CANCELLED...

The National Weather Service in Green Bay has issued a Gale
Warning, which is in effect until 4 AM CST Monday. The Storm
Warning has been cancelled. 

* WINDS...West gales to 40 knots veering northwest 15 to 25 knots
  with gale force gusts to around 35 knots after midnight.

* WAVES...There is a considerable amount of ice on Lake 
  Michigan, which will be moved about by the strong winds. The 
  ice will prevent or limit wave formation if and when it moves 
  into the nearshore waters. Ice free areas could see waves of 2 
  to 4 feet. 

* HEAVY FREEZING SPRAY...Heavy freezing spray is expected at 
  times tonight and Monday, especially toward the open waters of 
  Lake Michigan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heavy Freezing Spray Warning means heavy freezing spray is
expected to rapidly accumulate on vessels.  These conditions can
be extremely hazardous to navigation.  It is recommended that
mariners not trained to operate in these conditions, or vessels
not properly equipped, remain in port or avoid the warning area.

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this storm warning went out at Feb 23, 8:53 PM CST, 4 minutes earlier.

Area forecast discussion, Feb 23, 8:53 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
853 PM CST Sat Feb 23 2019

New Information added to update section

.UPDATE...
Issued at 852 PM CST Sat Feb 23 2019

After discussion with neighboring WFOS have decided to issue a high
wind warning to replace the wind advisory and a Storm Warning to
replace the Gale Warning. This system is very dynamic, as evidenced
by the thunderstorms across southern Illinois, and is forecast to
intensify at the rate of an East Coast Bomb later tonight (pressure
fall greater than 12mb in 12 hours).

The model wind forecasts at 925mb and 850mb are among the highest
in the last 30 years for this time of the year. Cold advection
Sunday afternoon through evening will help mix down much of that
wind. Mixing heights are forecast to be 2000 to 3000 ft where
winds are forecast to be 50 to 60 knots. So think that sustained
winds will be 25 to 40 mph with gusts to 55 mph or more. If any
dry snow should fall Sunday morning, there could be local blizzard
conditions.

&&

.SHORT TERM...Tonight and Sunday
Issued at 224 PM CST Sat Feb 23 2019

The main and only concern over the next 24 hours will be the major
late winter storm that is forecast to sweep across the region
tonight.

The 19Z MSAS surface analysis showed the strengthening area of
low pressure situated over eastern KS. An inverted surface trough
extended north into western MN with a warm front extended eastward
to just north of the Ohio Valley. The first round of
snow/freezing rain/rain has exited the region and there was a lull
in the precipitation back into northeast IA. While patchy drizzle
or freezing drizzle may still occur this afternoon, it appears
that most areas will be dry through sunset.

The intensifying area of low pressure is forecast to quickly move
northeast from the central Plains to southwest WI this evening and
reach central or eastern Upper MI by daybreak. The lull in the
precipitation will end abruptly early this evening as lift
increases from the approaching low pressure and mid-level Q-G/
frontogenetical forcing increases with the associated negatively-
tilted shortwave trough. Precipitation type remains the biggest
headache, especially across central/far northeast WI where a
wintry mix of freezing rain/sleet/snow to exist. North-central WI
to see mainly all snow tonight (locally heavy at times), while
east-central WI should see mainly rain this evening before the
rain becomes mixed with freezing rain and snow after midnight as
colder air gets pulled south behind the surface low. The main band
of precipitation appears to move through northeast WI between 03Z
and 09Z. Anticipate 8 to 12" of accumulation across north-central
WI tonight, while east-central WI may only see a dusting. It
should be noted that there may be minor flooding issues over east-
central WI where storm drains are clogged and the combination of
rain and melting snow may create some localized issues.

Light snow will continue into Sunday morning as the intense
surface low tracks into southeast Ontario. Perhaps an additional
inch or two (2 to 4 for Vilas County) of accumulation with storm
totals to range from less than an inch over east-central WI, to 12
to 16" over north-central WI. The bigger story for Sunday to be
very strong winds expected between the strong surface low and high
pressure over the northern Plains. Look for sustained west to
northwest winds at 20 to 30 mph north, 25 to 35 mph south with
gusts of 40 to 50 mph by Sunday afternoon. Have issued a Wind
Advisory for counties that are expected to see an inch or less of
snow (practically east-central WI) and allow other current
headlines to incorporate the blowing snow/treacherous travel
conditions. Max temperatures of upper 20s central WI, lower to
middle 30s eastern WI to occur early in the morning with falling
temperatures for the rest of the day.

.LONG TERM...Sunday Night Through Saturday
Issued at 224 PM CST Sat Feb 23 2019

Gusty winds will continue Sunday evening as low pressure pulls
away from the region. Gusts over 40 mph are likely during much of
the evening hours across east-central Wisconsin and the lakeshore,
before diminishing by midnight. Therefore will continue the Wind
Advisory for these areas.

Light snow will continue across north-central Wisconsin along
with blowing snow across the entire area during the evening hours.
The Winter Weather Advisory will continue for portions of north-
central Wisconsin during the early evening hours to account for
the ongoing snow as well as the blowing and drifting. Temperatures
will also plummet Sunday night, falling to around 10 below across
north-central, the single digits below zero across central, and
around zero across east-central Wisconsin and the Fox Valley. The
combination of gusty winds and the cold temperatures will cause
wind chill values to fall to 20 to 30 below zero, which could
necessitate the issuance of a Wind Chill Advisory for much of the
region later Sunday night into Monday morning. The areas with the
coldest wind chills will be across central and north-central
Wisconsin where temperatures are expected to be colder.

Highs on Monday will not recover much, as daytime highs only rise
to 5 to 10 degrees above zero during the afternoon. An even colder
night is in store Monday night as overnight lows sink to 10 to 15
below zero across central and north-central Wisconsin, with lows
in the single digits below zero across east-central Wisconsin and
the lakeshore. Despite the colder temperatures, winds will be
lighter than Sunday night. However wind chill values will still
fall to 15 to 25 below zero Monday night into Tuesday morning,
which may require another Wind Chill Advisory, particularly across
central and north-central Wisconsin.

Temperatures begin to moderate by Tuesday as a low pressure system
tracks through the western Great Lakes region. This low may bring
a few inches of light snow as it passes through Tuesday afternoon
through Wednesday morning as highs moderate into the upper teens
to lower 20s by Wednesday afternoon.

Another low pressure system is slated to track through the western
Great Lakes region late in the week and into the early part of
next weekend. Temperatures will continue to be below normal during
this stretch with a few inches of snow expected from this system.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1210 PM CST Sat Feb 23 2019

Lull in the precipitation for this afternoon, however cigs to
remain IFR/MVFR with patchy drizzle or freezing drizzle.

An approaching winter storm will produce a large area of mixed
precipitation across the area tonight, with ceilings and
visibilities falling to IFR to local LIFR in heavier snow. The
snow is forecast to taper off Sunday afternoon with a slow
improvement to MVFR conditions.

Strong west to northwest winds will produce considerable blowing
and drifting snow Sunday where considerable new snow falls. Have
kept LLWS wording in all TAF sites for tonight into Sunday
morning.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 AM to 9 PM CST Sunday for WIZ022-
038>040-045-048>050.

Winter Storm Warning until 6 PM CST Sunday for WIZ020-030-031-
035>037.

Winter Storm Warning until 6 PM CST Sunday for WIZ011>013-019-
021.

Winter Storm Warning until 9 PM CST Sunday for WIZ005-010-018.

Winter Weather Advisory until 6 PM CST Sunday for WIZ073-074.
&&

UPDATE.........RDM
SHORT TERM.....Kallas
LONG TERM......Kurimski
AVIATION.......Kallas
Hazardous weather outlook, Feb 23, 8:57 PM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
857 PM CST Sat Feb 23 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-250300-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
857 PM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

A major late winter storm will bring widespread hazardous travel
conditions to the area tonight. Heavy snow is expected in north-
central Wisconsin. Snow and freezing rain are expected from
central through northeast Wisconsin. Mainly rain is expected along
the lakeshore and in east-central Wisconsin, but dense fog is
possible at times in these areas.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Any lingering mixed precipitation will change to snow and the snow
will diminish. However, west to northwest winds of 25 to 35 mph
gusting over 50 mph will result in significant blowing and
drifting snow at locations that receive heavy snow overnight. The
winds could also result in damage to trees and power lines in
areas that develop a significant layer of glaze due to freezing
rain.

Cold air surging into the region in the wake of the storm, will
combine with the wind, to drive wind chill indices down to 20 to
30 below zero late Sunday night and Monday morning across the
entire area. Despite lower winds, colder temperatures will send
wind chill values down to 15 to 25 below zero Monday night and
Tuesday morning. Wind chills this low indicate that exposed skin
can suffer frostbite in as little as 30 minutes. Wind Chill
Advisory headlines will probably be needed Sunday night and may be
needed Monday night.

Light snow may cause hazardous travel across the region Tuesday
afternoon into Wednesday morning and again Friday into next
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snowfall measurements or icing
to the National Weather Service in Green Bay.

LMZ521-522-541>543-250300-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
857 PM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Westerly storm force winds with frequent gusts over 50 knots are
expected Sunday into Sunday evening.

RDM/KLJ

In the hours before

Local storm report, Feb 23, 3:05 PM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
305 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             THREE LAKES             45.79N 89.16W
02/23/2019  M3.9 INCH        ONEIDA             WI   TRAINED SPOTTER

            SNOW TOTAL FROM OVERNIGHT ENDING AT 11AM.

&&

KLJ
Local storm report, Feb 23, 4:26 PM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
426 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     SNOW             WAUSAU                  44.96N 89.63W
02/23/2019  M1.5 INCH        MARATHON           WI   BROADCAST MEDIA

            MORNING SNOW TOTAL. WSAW-TV. LIQUID OF 0.07 INCHES.

&&

KLJ

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 8:25 PM CSTHigh Wind WarningGRBBrown, Calumet, Door, Kewaunee, Manitowoc, Outagamie and 2 more25 hr
Feb 24, 3:58 AM CSTBlizzard WarningGRBFlorence, Forest, Langlade, Lincoln, Marathon, Oneida and 3 more17 hr
Feb 24, 2:22 PM CSTHeavy Freezing Spray WarningGRB22 hr

Nearby

Storm Warnings in Wisconsin, 2019Every storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.